Texas, 2003Flash Flooding and Heavy Rain in Texas, September 11, 2003
September 11, 2003 · NWS FWD · 6 events in 4 counties and zones
5 flash flood, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 11, 5:35 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 11, 5:35 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
635 AM CDT THU SEP 11 2003
AVIATION DISCUSSION...
EXPECT CEILINGS BETWEEN 1000 AND 2000 FT TO CONTINUE ACROSS ALL TAF
SITES FOR THE NEXT FEW HOURS. SOME TEMPORARY CEILINGS AROUND 600 FT
ALONG WITH VISIBILITIES AROUND 4 MILES WILL BE LIKELY AT THE
METROPLEX TAF SITES THROUGH ABOUT 9 AM. RAIN AND THUNDERSTORMS
APPROACHING FROM THE WEST SHOULD NOT IMPACT TAF SITES UNTIL THIS
AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE
THIS AFTERNOON AND TONIGHT. HAVE DECIDED TO INCLUDE PREVAILING
THUNDERSTORMS OVERNIGHT WITH LIFT AND MOISTURE MAXIMIZED ALONG THE
FRONT. WILL KEEP WINDS SOUTH THROUGH THE PERIOD. THE WIND SHIFT
ASSOCIATED WITH THE COLD FRONT SHOULD OCCUR SHORTLY AFTER 12Z FRIDAY.
430 AM CDT THU SEP 11 2003
.EARLY MORNING PUBLIC DISCUSSION 420 AM CDT...
HEAVY RAIN EVENT STILL SHAPING UP FOR TONIGHT INTO FRIDAY. FLOOD
WATCH TONIGHT AND FRIDAY FOR ALL BUT NW THIRD OF CWA.
ATTM...STRATUS IN PLACE WITH CI/CS BLOWOFF. CLOUDS TO REMAIN TODAY
AS SYSTEM APPROACHES FROM WEST. LOW-LEVEL MOISTURE CONTINUES TO
INCREASE TODAY...AS POPS INCREASE FROM THE NW.
MAIN EVENT IS TONIGHT. FRONT EDGES INTO NORTH TEXAS...WITH STRONG
UPPER FORCING. INTENSE JET IN FOUR CORNERS NOW...WILL SOON BE
PINCHED OFF FROM POLAR JET. DURING NEXT 24 HRS...REMAINING ENERGY
ARRIVES. ALTHOUGH MODELS HAVE CONSIDERABLE DISAGREEMENT IN TIMING
AND STRENGTH OF UPPER TROUGH...ALL PRODUCE HIGH QPF. SHEAR PROFILE
HIGHLY FAVORABLE FOR WIDESPREAD PREFRONTAL TRAINING.
GFS SERIES NOW STRONGER THAN ETA...BUT GFS STILL FASTER. DESPITE
SPEED...AVN SHOWING SOME OF THE HIGHEST QPF. GFS APPEARS TO HAVE
BETTER INITIALIZATION THAN ETA...AND WITH CURRENT HEIGHT FALLS
LIMITED TO THE NORTHERN PLAINS...EXPLOSIVE DEEPENING OF CUT-OFF IN
ETA LIKELY OVERDONE. ETA SLOW TO BRING FRONT THROUGH...BUT GFS OFTEN
TOO FAST WITH SFC FEATURES. WITH STRONG SW FLOW ALOFT...WILL BRING
FRONT THROUGH SLOWLY TONIGHT THROUGH FRIDAY.
HEAVY RAIN WILL LINGER INTO FRIDAY...PARTICULARLY THE MORNING
HOURS...BEFORE SYSTEM FINALLY PULLS THROUGH. ETA ADVERTISING STRONG
SFC CYCLOGENESIS OVER SOUTH TEXAS FRIDAY...SFC LOW MOVING NORTH
THROUGH NORTH TEXAS. ALTHOUGH LIKELY OVERDONE...NGM HINTING AT SUCH
AN EVENT. POSSIBILITY OF LINGERING RAINS...PARTICULARLY EAST. ECMWF
DEEPENS 500MB LOW CENTER TO 572 OVER RED RIVER SATURDAY MORNING.
EVEN SO...LIKELIHOOD OF DRY PUNCH ON UNDERSIDE OF SYSTEM SHOULD
SPELL AN END TO RAIN SOMETIME FRIDAY NIGHT...BUT WILL KEEP SLIGHT
CHANCES INTO SATURDAY MORNING FOR EASTERN ZONES DUE TO UNCERTAINTY
IN TIMING.
FCSTID = 25
DFW 88 66 81 63 / 80 100 80 40
ACT 89 67 82 65 / 80 100 80 40
PRX 89 66 79 66 / 60 100 80 60
DTO 87 66 80 62 / 80 100 80 40
TKI 87 66 80 62 / 80 100 80 40
DAL 88 66 81 64 / 80 100 80 40
TRL 89 67 81 65 / 60 100 80 60
CRS 89 67 81 65 / 60 100 80 60
TPL 90 68 83 65 / 60 100 80 40
.FWD...
TX...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES TXZ092>095...
TXZ103>107...TXZ118>123...TXZ133>135...TXZ142>148...TXZ156>162...
TXZ174>175.
Hazardous weather outlook, Sep 11, 4:45 AM CST, 2 hours 59 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-112100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
545 AM CDT THU SEP 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
A FLOOD WATCH IS IN EFFECT TONIGHT AND FRIDAY EAST OF A
GAINESVILLE...WEATHERFORD...TO COMANCHE LINE.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTION OF NORTH TEXAS
TODAY AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT APPROACH FROM THE
NORTHWEST. STORMS SHOULD BEGIN IN THE NORTHWEST PORTIONS OF NORTH
TEXAS THIS MORNING AND SPREAD SOUTHEAST DURING THE AFTERNOON AND
EVENING. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE FROM
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. A FEW STORMS COULD BRIEFLY
BECOME SEVERE AND PRODUCE WIND GUSTS TO 60 MPH AND DIME SIZE
HAIL...MAINLY WEST OF A STEPHENVILLE TO DECATUR LINE.
HEAVY RAIN AND SOME FLOODING IS EXPECTED TONIGHT AS THE COLD FRONT
MOVES ACROSS NORTH TEXAS. RAINFALL AMOUNTS BETWEEN ONE AND THREE
INCHES WILL BE POSSIBLE...WITH SOME ISOLATED FOUR INCH AMOUNTS.
.DAYS TWO THROUGH SEVEN...
AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED FRIDAY WITH A CONTINUED
THREAT OF FLOODING. THE RAIN SHOULD END IN THE WEST AND CENTRAL
SECTIONS FRIDAY NIGHT AND IN THE EAST SATURDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE TODAY...GENERALLY WEST
OF A STEPHENVILLE TO DECATUR LINE.
Flash Flood, Young
- When
- September 11, 7:44 AM CST to 10:44 AM CST
- Where
- Young County, Graham
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Rainfal up to 4.12 inches resulted in street flooding across Graham.l
Heavy Rain, Jack
- When
- September 11, 10:24 AM CST to 1:24 PM CST
- Where
- Jack County, Jacksboro
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Heavy rains of up to 4 inches caused minor street flooding in town, closing some streets for a few hours.
Flash Flood, Parker
- When
- September 11, 12:37 PM CST to 3:37 PM CST
- Where
- Parker County, Peaster
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Flash flooding occurred at Highway 920 and Dry Creek.
Flash Flood, Tarrant
- When
- September 11, 1:05 PM CST to 2:05 PM CST
- Where
- Tarrant County, North Richland Hills
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Intersection of Precinct Line Road and Kirk Street barricaded.
Flash Flood, Parker
- When
- September 11, 1:15 PM CST to 2:15 PM CST
- Where
- Parker County, Millsap
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Flash flooding reported by a mail courier.
Flash Flood, Tarrant
- When
- September 11, 3:05 PM CST to 4:05 PM CST
- Where
- Tarrant County, Ft Worth
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
There was a high water rescue in south Ft. Worth.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 11, 20031 death · 1 event
- Tornado in Iowa, September 11, 2003$275,000 · F0 · 1 event
- Flash Flooding and Damaging Wind in Texas, September 11, 2003$61,000 · 60 kt wind · 4 events
- Flash Flooding in Kansas, September 11, 2003$10,000 · 16 events
- Damaging Wind in Texas, September 11, 2003$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in Texas, September 11, 20031.75 in hail · 4 events
- Flooding in Kansas, September 11 to 13, 20032 events
- High Wind in Montana, September 11, 20032 events
- Flash Flood and Damaging Wind in Texas, September 11, 2003$3,000 · 61 kt wind · 2 events
- Flood in Nebraska, September 11 to 12, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336968, 5336970, 5336969, 5336971, 5336972, 5336973.